Patients taking certain medications that help lower cholesterol levels have a relatively low risk of developing a disorder that causes the breakdown of muscles (rhabdomyolysis), according to a new study.
These lipid-lowering medications, known as statins, include the drugs atorvastatin (Lipitor), pravastatin (Pravachol), and simvastatin (Zocor). Muscle disorders are among the most common adverse effects associated with the use of statins. Cerivastatin was removed from the market in 2001 because its use was associated with rhabdomyolysis.
Researchers from the Food and Drug Administration analyzed data from 11 managed care health plans across the United States for patients on statins alone or combined statin-fibrate therapies over 2.5 years.
Researchers report of more than 250,000 patients treated with lipid-lowering agents, 24 developed rhabdomyolysis. All 24 were taking the recommended daily dosages. Researchers say patients taking fibrates were more than five-times more likely to develop rhabdomyolysis than those taking statin monotherapy. The combined use of a statin and fibrate increased the risk an additional two-times.
However, researchers say diabetic older patients taking combined statin-fibrate therapy did appear to be at an increased risk for rhabdomyolysis. Also, patients taking cerivastatin combined with fibrates had a significantly higher risk of about one in 10 treated patients each year.
Researchers conclude, “With the potential for substantial increase in the number of patients treated with statins over the next several years, our study provides reassurance that the risk of rhabdomyolysis is relatively low with three frequently prescribed statins. For patients treated with both statins and fibrates combined, such as persons with diabetes mellitus, with elevated cholesterol and triglyceride levels, the higher risk conferred by combination therapy may warrant that physicians instruct their patients to stop therapy and be evaluated if symptoms suggestive of rhabdomyolysis develop.”
SOURCE: The Journal of American Medical Association, 2004;292:2585-2590